Florida, 2021

Rip Current in Florida, June 26, 2021

June 26, 2021 · NWS MLB · 1 event in 1 county or zone

A 45-year-old man drowned and an associate was injured after being caught in a rip current in Cocoa Beach.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 45-year-old man drowned and an associate was injured after being caught in a rip current in Cocoa Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 26, 2:54 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 26, 2:54 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
354 PM EDT Sat Jun 26 2021

.DISCUSSION...

Currently-Tonight... Scattered showers and thunderstorms are
currently shown on radar imagery across east-central FL. Most the
precipitation has been confined across areas along and near I-4,
as well as Lake and St. Lucie counties. High pressure remains
over the western Atlantic, however, it's slowly pushed northeast.
Meanwhile, a weak surface trough - from the remnants of the
stationary boundary that was parked over northern FL over the past
several days - is currently analyzed on surface analysis charts
northeast of the FL coast stretching into east-central FL. The
surface trough brought precipitation earlier today than previous
days, so showers and storms are expected to end a little sooner
today as they push out of the area to the northwest. Additionally,
an inverted trough is currently situated east of the Bahamas and
and is slowly pushing west towards FL as high pressure weakens
slightly over the Atlantic.

We'll see showers and storms continue across the region through
the next several hours before east-southeasterly onshore flow
pushes storms northwest into northern and western FL. Some
isolated storms could be on the stronger side with wind gusts to
40mph, frequent cloud-to-ground lighting, flooding - especially
over areas that previously received heavy rainfall over the past
couple of days, and heavy downpours. Dry air will infiltrate the
low and mid level overnight as precipitation dwindles shortly
after sunset. Low temperatures will drop down into the low-to-mid
70s overnight.

Sunday... Drier air will intrude into east-central FL through the
end of the weekend as weak high pressure builds over the
Carolinas and as the previously mentioned surface trough lifts
northeast. However, isolated-to-scattered showers and storms are
possible across the Space Coast as the sea breeze sets up in the
afternoon. I backed off on precipitation chances over the next
couple of days with guidance trending drier with precipitable
water values dropping into the 1.4-1.7" range and drier air in the
low levels indicated on skew-t soundings. Showers and storms will
mainly be diurnally driven so expect precipitation to come to an
end within a couple of hours after sunset. With drier air in place
and more sunshine, high temperatures will continue a gradual
increasing trend into the upper 80s to around 90 degrees with the
warmest temperatures expected along and west of I-4. Lows will
remain in the low-to-mid 70s.

Monday-Wednesday... The inverted upper-level trough will continue
its way towards the FL coast thanks to the upper-level ridge over
the northwestern Atlantic slightly shifting south-southwest
towards the eastern CONUS coast. As the trough moves downstream
towards the FL coast, showers and storms will develop offshore and
move inland as onshore flow continues through at least the middle
part of the week. Isolated-to-scattered showers and thunderstorms
are expected on Monday as the trough moves towards the northeast
FL and GA coasts. Another upper-level disturbance will develop
east of the Bahamas once again and move towards the FL coast
Tuesday into Wednesday and bring an increased chance for showers
and storms. The movement of the shortwave will be south of where
the previous trough tracked which will bring increased moisture to
the region; this should produce a better setup for precipitation
development across east-central Florida on Tuesday into Wednesday.
Therefore, scattered-to-numerous showers and thunderstorms are
forecast both days with the best chance for rain during the
afternoon hours with enhanced diurnal and sea breeze effects.
Highs will be in the upper 80s to low 90s with lows in the low-
to-mid 70s.

Thursday-Friday... (previous discussion) An upper-level low will
form in the western Atlantic on Thursday and slowly move northeast
through Friday. At the surface, the Atlantic ridge axis will
slowly shift southward, over the Florida peninsula, through the
time period. Winds will veer SE on Thursday, before becoming
southerly overnight and continuing through Friday. Wind speeds
will be 5-10 mph in the afternoon each day before decreasing to
around 5 mph or less each night. Rain chances will be 50-60
percent along the coast and 70 percent across the interior on
Thursday, and 50 percent area wide on Friday. Expect scattered to
numerous showers and lightning storms to form and move in form the
Atlantic on Thursday, and scattered showers and lightning storms
to move in from the south on Friday. Afternoon highs will continue
to be warm with highs in the upper 80s, reaching 90 degrees in
some places, with mostly cloudy skies each day. Overnight lows
will be in the low to mid 70s each night, with mostly cloudy
skies.

&&

.AVIATION...
Sct showers with embedded tstorms will continue through the
evening hours. Inland aerodrome sites most likely to see impacts
from any TS. VFR conditions are expected outside of thunderstorms.
Easterly winds will lighten overnight before increasing during
the late morning hours.

&&

.MARINE...

Tonight... Showers and storms will diminish shortly after sunset.
Easterly winds at around 10-15kts will build seas up to 5 ft
offshore with 3-4 ft closer to the coast.

Sunday...Easterly flow around 10-15 KT will continue as well as
seas of 3-4ft in the nearshore waters and up to 5 feet over the
far offshore waters. Forecast soundings continue to indicate dry
air in the mid levels, reducing the chance of showers and storms
through the day, however, isolated-to-scattered showers showers
and thunderstorms will be possible across the local waters.

Monday-Wednesday... (previous discussion) The Atlantic ridge axis
remains north of the local area, continuing the onshore flow
through the time period. Scattered to numerous showers and
lightning storms will be possible each afternoon and evening,
mainly from Brevard southward, with showers and isolated lightning
storms remaining possible overnight. Winds will decrease slightly
each night, to around 5-10 KT, before increasing to around 10-12
KT in the afternoon. Seas will be 3-4 ft on Monday, with seas
building to 5 ft in the far offshore waters in the afternoon. Seas
will then decrease back down to 3-4 ft on Tuesday, before
becoming 2-3 ft on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  87  74  87 /  10  30  20  30
MCO  74  90  73  91 /  20  30  10  40
MLB  76  87  75  88 /  10  30  20  40
VRB  75  88  73  89 /  20  30  20  40
LEE  74  90  73  90 /  20  40  10  40
SFB  73  89  74  91 /  10  30  10  30
ORL  74  90  75  91 /  20  30  10  40
FPR  75  87  73  89 /  20  30  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Leahy/Haley/Negron
Hazardous weather outlook, Jun 26, 10:34 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1134 AM EDT Sat Jun 26 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-270015-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1134 AM EDT Sat Jun 26 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated-to-scattered thunderstorms will develop and move inland
through the afternoon with numerous showers and thunderstorms
across the far interior locations forecast. The highest chances
for storms will mainly be inland around Lake Okeechobee, metro
Orlando and Lake county. The main threats with any isolated strong
storms that develop today are: flooding due to slow storm motion
- especially over areas that received heavy rainfall over the past
several days, frequent cloud-to-ground lighting, heavy rainfall,
and gusty winds to 40mph.

.FLOOD IMPACT...
Locations mainly inland from the coast may see one to two inches
of rainfall during the afternoon. This could result in minor
flooding of urban, low lying, and poor drainage areas. Locations
that received heavy rainfall in previous days are more prone to
flooding, including western Orange county, along with the
Kissimmee-Poinciana areas, and Lake county.

.RIP CURRENT IMPACT...
Tide and ocean conditions will produce a Moderate Risk of
dangerous rip currents at all central Florida Atlantic beaches
today. Always swim within sight of a lifeguard, and never enter
the surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms over the local waters and larger inland lakes will
be capable of producing wind gusts up to 35 knots, in addition to
occasional-to-frequent lightning strikes.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Scattered afternoon showers and thunderstorms are forecast
early next week. Cloud-to-ground lightning strikes, locally heavy
rain, and gusty winds will be the main threats with these storms.

The rip current risk is expected to remain moderate well into
next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Fehling

In the hours before

Local storm report, Jun 26, 3:06 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
406 PM EDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       2 E DE LAND             29.04N 81.26W
06/26/2021  M4.00 INCH       Volusia            FL   MESONET

            AS OF 4 PM EDT, A FEW WX UNDERGROUND STATION SOUTHEAST OF
            THE DELAND AIRPORT REPORTED RAINFALL ACCUMULATIONS OF 2
            TO 4 INCHES.

&&

KN

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Brevard

When
June 26, 5:20 PM EST
Where
Brevard forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media

A group of tourists from Indiana were visiting Cocoa Beach. A 45-year-old man attempted to aid a female member of his group who was struggling to swim after being caught in a rip current. Cocoa Beach Fire Department personnel deployed a jet ski, and the man and woman were brought to shore. The man was transported to a local hospital, where he was pronounced dead. The female was treated, and she survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Brevard2021-06-2845MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957404.